To whom this may concern,
I'm Jamariel, a senior in high school who was diagnosed with type 1 diabetes about 10 months ago. Since the diagnosis, I have been doing fairly well with my blood sugars. Because I'm honeymooning so strongly and I'm very active, I don't have to bolus for meals, therefore I have no insulin to carb ratio, although I do know how to count carbs and bolus accordingly. I'm only on 22 units of Lantus nightly and a sliding scale for correction of highs (1 unit for BG > 200-299, 2 units for BG > 300-399, and so on). I dose my insulin with vials and syringes. I'm only required to check my BG before and after meals and whenever I feel necessary.
That being said, I'm now coming out of my honeymoon and I'm seeing steadily rising BGs, especially after lunch. What would be 89 after lunch is now 257 after lunch. My average BG went from 87 to 153. My A1c went from 4.9% to 6.6%. Needless to say, it's time to start bolusing. At home, I'm fine when I can bolus at my discretion. At school however, it's an entirely different story.
At school, I'll eat lunch or breakfast and go high. I understand that of course my BG will rise after eating and that I can't immediately correct what might seem like a high. However, when my BG has been 200+ for 4 hours after breakfast, it's clear that I need to correct. This is when I normally go down to the clinic to do so.
Recently, because of my string of highs, I've been needing to go to the clinic hours after each meal to correct, probably I have no carb ratio to pre-bolus with to prevent highs. However, according to my nurse, who can only follow my doctor's orders, she can only allow me to dose insulin when my BG is high before lunch (which NEVER happens to me because I tend not to eat breakfast). The only time my BG is high is after a meal. Her interpretation of my doctor's orders is that she can only give me pre-meal insulin when my BG is high. The orders clearly state that treatment of a BG is allowed when BG < 70 or BG> 200, both before meals and for suspected highs/lows. I repeat, SUSPECTED HIGHS/LOWS. If I ate 4 hours ago, and my BG is high at 250, is it unreasonable to ask to take 1 unit of Humalog to bring it down?
This refusal to allow me to correct my high sugars has resulted in either one of two scenarios: Either I end up back in class irritable, asleep, itchy and hyperglycemic or I waste time out of class down in the clinic desperately drinking cup of water after cup of water to bring my BG down. Neither works. My only alternative is to either carry around my own insulin and syringes (which is most likely illegal, and therefore not an option until I clear it with my mom and doctor) or to continue running in circles when I go to the clinic.
This is ruining my academics, not in all classes, but particularly in my 1st period and 4th period (classes after I have breakfast and lunch, respectively). These classes are honors calculus and economics. You know something is seriously wrong when a lifelong A-student suddenly ends up with a 31% on a progress report. I can't keep allowing the school to allow my highs to go unchecked just to keep their behinds clear of any liability. I might add that because of highs and malaise thereof, I have missed quite a few days of school in the past month.
Furthermore, my relationship with the nurse is ruined. It went from cheerful and cordial to snippy and awkward. I'm normally a respectful young man, but when I come down to the clinic day after day, high after high only to be told I can either bloat myself with water or go back to class, after so long, I'll lose patience. (This is the second time I've lost patience and gotten sarcastic and walked out of the clinic, only to be summoned back down later and scolded and lectured by diabetes-ignorant school administrators who are naturally inclined to take the nurse's side because she's a) a nurse and b) an adult. I can understand that they only want to help, but their efforts are in vain. In their opinion, I feel like they believe that these highs are something I'm bringing upon myself by not eating properly or not checking my sugars or not taking my insulin, none of which is the case. Not matter how I try to articulate the situation, it goes in one ear and out the other.)
I might add that I'm now 18 and no longer live with my mom, who was and is (although no longer to the same extent) my biggest advocate when it comes to the school and dealing with adjusting to my diabetes.
What should I do?
I need to know:
a) how long do I need to wait after eating to correct the highs that I have come to expect?
b) How to explain to the nurse that I believe that her interpretation of my doctor's orders might be mistaken?
c) How do I educate my school's administration about my disease? (most have relatives who suffered from type 2 diabetes, and thereby automatically assume that I have the same type and same treatment).
d) What do I need to include in my 504 plan? (I'd like to ensure that my class rank won't be put in jeopardy because of missing days because of illness) and how do I justify it?
If you've read this far, I apologize for the extremely long post! SORRY ^_^
Additional Links added by the TuDiabetes Administration